Bifurcation analysis of a smoothed model of a forced impacting beam and comparison with an experiment

Michael Elmegård, B. Krauskopf, H.M. Osinga, Jens Starke, Jon Juel Thomsen

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

A piecewise-linear model with a single degree of freedom is derived from first principles for a driven vertical cantilever beam with a localized mass and symmetric stops. The aim is to show that this model constitutes a considerable step toward developing a vibro-impact model that is able to make qualitative and quantitative predictions of the observed dynamics. The resulting piecewise-linear dynamical system is smoothed by a switching function (nonlinear homotopy). For the chosen smoothing function, it is shown that the smoothing can induce bifurcations in certain parameter regimes. These induced bifurca tions disappear when the transition of the switching is sufficiently and increasingly localized as the impact becomes harder. The bifurcation structure of the impact oscillator response is investigated via the one- and twoparameter continuation of periodic orbits in the driving frequency and/or forcing amplitude. The results are in good agreement with experimental measurements.
Original languageEnglish
JournalNonlinear Dynamics
Volume77
Pages (from-to)951–966
ISSN0924-090X
DOIs
Publication statusPublished - 2014

Keywords

  • Vibro-impacting beam
  • Piecewise-linear
  • Piecewise-smooth
  • Smoothing
  • Cantilever beam
  • Single-degree-of-freedom model

Cite this